Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 2588  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2019  |  Volume : 64  |  Issue : 1  |  Page : 75-77
Exacerbation of psoriasis with pustulation by sorafenib in a patient with metastatic hepatocellular carcinoma


Department of Dermatology, Fukushima Medical University, Fukushima, Japan

Date of Web Publication7-Jan-2019

Correspondence Address:
Dr. Takenobu Ohashi
Department of Dermatology, Fukushima Medical University, Fukushima
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_16_17

Rights and Permissions



How to cite this article:
Ohashi T, Yamamoto T. Exacerbation of psoriasis with pustulation by sorafenib in a patient with metastatic hepatocellular carcinoma. Indian J Dermatol 2019;64:75-7

How to cite this URL:
Ohashi T, Yamamoto T. Exacerbation of psoriasis with pustulation by sorafenib in a patient with metastatic hepatocellular carcinoma. Indian J Dermatol [serial online] 2019 [cited 2019 Mar 19];64:75-7. Available from: http://www.e-ijd.org/text.asp?2019/64/1/75/249534




Sir,

A 73-year-old male was referred to our department during admission in the gastroenterology department to receive sorafenib therapy for hepatocellular carcinoma with metastasis to the peritoneal lymph nodes. He had suffered from plaque-type psoriasis for over 30 years, and had been treated with topical corticosteroids and vitamin D3 ointment for psoriasis, without episodes of pustulation. Physical examination revealed multiple scaly erythematous plaques on the trunk, upper and lower limbs, and scalp. Oral administration of 400 mg/day sorafenib (Nexavar®, Bayer Co., Germany) was started. One week later, he developed pyrexia of 38°C and stomachache, and laboratory examination showed an increased level of C-reactive protein (7.03 mg/dl). After one week, his psoriatic lesions exacerbated with itching, and multiple pustules appeared on and around the psoriatic plaques [Figure 1]a and [Figure 1]b. Laboratory examination showed an elevated ratio of eosinophils (10%). A biopsy specimen from the scaly erythema showed hyperproliferative epidermis with parakeratosis and neutrophil accumulation in the corneal layers [Figure 1]c. Another biopsy specimen from the pustular lesion showed a subcorneal spongiform abscess in the upper epidermis [Figure 1]d. Furthermore, eosinophils were scattered in the upper dermis, which were positively stained by Congo-red [Figure 1]e. After stopping sorafenib, the pustules rapidly disappeared; however, the scaly erythemas spread on the back. The patient was treated with topical corticosteroids thereafter.
Figure 1: (a) Deterioration of psoriasis (b) with multiple pustules. (c) Histopathological findings showed regular epidermal proliferation with parakeratosis (H and E, ×100), (d) a subcorneal neutrophilic abscess (H and E, ×40) and (e) infiltration of eosinophils in the upper dermis (Congo-red, ×400)

Click here to view


Several cases have been reported in which tyrosine kinase inhibitors were effective for psoriasis. Sorafenib, which is used for unresectable hepatocellular carcinoma, is a multikinase inhibitor that targets vascular endothelial growth factor (VEGF) receptors 1–3, platelet-derived growth factor receptor-α and -β, c-Kit, Flt-3, colony-stimulating factor receptor 1, and glial cell line-derived neurotrophic factor receptor. VEGF is one of the key molecules that plays an important role in the pathogenesis of psoriasis, and inhibition of VEGF signaling may result in beneficial effect for psoriasis. By contrast, there are several reports demonstrating adverse effects of sorafenib which either induced a new onset of psoriasis or exacerbated preexisting psoriasis.[1] In the previous reports, all patients were male, and skin lesions appeared some days to 9 months after the treatment with sorafenib 200 mg to 800 mg daily. Among the cases that developed pustular lesions with preexisting psoriasis,[2],[3],[4] the severity varied. In certain cases, complete blockade of VEGF signaling pathways may also induce adverse reactions, and even worsen psoriasis, due to inflammatory and immune feedback reactions. It is suggested that sorafenib reduces the number, as well as the function, of regulatory T cells and effector T cells by blocking the signal transduction pathways.[1] Alternatively, sorafenib upregulates hypoxia-inducible factor (HIF)-2α by HIF-1α inhibition.[5] HIF-2α activates the transforming growth factor-α/epidermal growth factor receptor pathway,[5] leading to epidermal hyperproliferation and inflammation. Furthermore, like HIF-1α, HIF-2α induces many angiogenesis-related genes, which may play a role in the psoriasis induction or worsening. Psoriasis may be exacerbated with pustulation by administration of sorafenib.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Yiu ZZ, Ali FR, Griffiths CE. Paradoxical exacerbation of chronic plaque psoriasis by sorafenib. Clin Exp Dermatol 2016;41:407-9.  Back to cited text no. 1
    
2.
Laquer V, Saedi N, Dann F, Kelly K. Sorafenib-associated psoriasiform skin changes. Cutis 2010;85:301-2.  Back to cited text no. 2
    
3.
Maki N, Komine M, Takatsuka Y, Maekawa T, Murata S, Ohtsuki M, et al. Pustular eruption induced by sorafenib in a case of psoriasis vulgaris. J Dermatol 2013;40:299-300.  Back to cited text no. 3
    
4.
Du-Thanh A, Girard C, Pageaux GP, Guillot B, Dereure O. Sorafenib-induced annular pustular psoriasis (Milian-Katchoura type). Eur J Dermatol 2013;23:900-1.  Back to cited text no. 4
    
5.
Zhao D, Zhai B, He C, Tan G, Jiang X, Pan S, et al. Upregulation of HIF-2α induced by sorafenib contributes to the resistance by activating the TGF-α/EGFR pathway in hepatocellular carcinoma cells. Cell Signal 2014;26:1030-9.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,553 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed205    
    Printed8    
    Emailed0    
    PDF Downloaded15    
    Comments [Add]    

Recommend this journal